Illinois, 2005

Damaging Winds in Illinois, August 26, 2005

August 26, 2005 · NWS PAH · 5 events in 5 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 26, 1:00 AM CST, 12 hours 15 minutes earlier.

Area forecast discussion, Aug 26, 1:00 AM CST, 12 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT FRI AUG 26 2005

.DISCUSSION...

04Z SURFACE ANALYSIS SHOWS WARM FRONT TO OUR SOUTH AND WEST...WITH
MESO TROF OVER PAH FA...IN ASSOCIATION W/ MCV INITIATED CONVECTION
OCCURRING OVER NRN/NERN PTNS FA. MODELS HAVE SOME DIFFICULTY PICKING
UP VORT BUT DO DECENT JOB MODELING CONVECTIVE AREA...ALTHOUGH PMDHMD
POINTS OUT GFS FEEDBACK. BASIC MODEL LINE IS FOR TSMS TO MOVE EAST
AND EXPAND SOUTHWARD TOO. THIS WILL GIVE HIGHEST POPS NE-SE EARLY
TODAY...THEN AS ATMOS JUICES UP...SCT PM STORMS POSSIBLE AGAIN. WILL
NOT HAVE MUCH OF A TAPER OF POPS...HIGH CHANCE TO LOW LIKELY
FA-WIDE...WITH THE SAME GOING FOR TONIGHT.

ON SATURDAY...THE MODELS ALL DRAG A COLD FRONT THRU THE FA. THE ETA
IS SLOWER AND LINGERS PCPN LONGER...WHILE THE GFS IS MORE AGGRESSIVE
IN THE PUSH OF THE FRONT AND ASSOCIATED CONVECTION THRU THE FA. WE
OPTED FOR A MIDDLE GROUND APPROACH IF NOT LEANING ON THE ETA...GIVEN
THE DIFFICULTY THE LAST SUCH FRONT HAD MAKING IT THRU THE FA. PLUS
WE WL BE HAVING BY THEN KATRINA REMNANTS TO DEAL WITH...WHICH MAY
EFFECTIVELY SLOW DOWN EWARD PROGRESS OF SAID FRONT. MOS POPS ARE ALL
HIGH FOR SAT WITH THE FRONT IN PLAY...THEN WE WE END THE POPS SLOWLY
SAT NIGHT...AS WE GET BEHIND THE FRONT BY SUNDAY.

WE DECIDED TO KEEP THE FORECAST DRY SUNDAY-THURSDAY...ALTHOUGH ONE
COULD ARGUE FOR A SLIGHT CHANCE ON ANY NUMBER OF TIME PERIODS.
CAUTIOUSLY BUYING THE GFS SUGGESTS A MAINLY DRY MEDIUM TO LONG RANGE
FORECAST...W/KATRINA STAYING EAST AND MINOR RIDGING/DRIER AIR IN
PLACE OVER THE LOWER OH VALLEY THRU THE TIME PERIOD.

WE FAVOR WARMER MOS UNTIL FROPA...AFTER WHICH WE BLEND INTO THE LONG
RANGE GUIDANCE...ALTHOUGH WE DONT QUITE BUY (JUST YET) THE FULL
EXTENT OF THE DRIER/COOLER AIR THE GFS WANTS TO SINK INTO THE AREA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 26, 2:53 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CDT FRI AUG 26 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-270900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
353 AM EST FRI AUG 26 2005 /353 AM CDT FRI AUG 26 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND
SOUTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE MAIN THREAT WITH ANY THUNDERSTORMS WILL BE DAMAGING
WINDS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST SATURDAY AND SATURDAY NIGHT AS A COLD
FRONT MOVES THROUGH THE QUAD STATE. WHILE NO SEVERE WEATHER IS
FORECAST...THAT WOULD BE THE BEST CHANCE TIME PERIOD FOR ANY
HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Special weather statement, Aug 26, 10:11 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1111 AM CDT FRI AUG 26 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261815-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
1111 AM EST FRI AUG 26 2005 /1111 AM CDT FRI AUG 26 2005/

...SEVERE THUNDERSTORM WATCH #747 IN EFFECT UNTIL 6 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...

IN MISSOURI...
CARTER...RIPLEY...WAYNE...STODDARD...PERRY...BOLLINGER...CAPE
GIRARDEAU...BUTLER...SCOTT...NEW MADRID...AND MISSISSIPPI

IN ILLINOIS...
PERRY...JEFFERSON...WAYNE...EDWARDS...WABASH...FRANKLIN...HAMILTON
...WHITE...JACKSON...WILLIAMSON...SALINE...GALLATIN...UNION...
JOHNSON...POPE...HARDIN...ALEXANDER...PULASKI...AND MASSAC

IN WESTERN KENTUCKY...
BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES...
LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...CALDWELL
...TRIGG...UNION...HENDERSON...DAVIESS...WEBSTER...MCLEAN...
HOPKINS...MUHLENBERG...CHRISTIAN...AND TODD

IN SOUTHWEST INDIANA...
GIBSON...PIKE...POSEY...VANDENBURGH...WARRICK...AND SPENCER

THUNDERSTORMS ARE EXPECTED TO DEVEOP ACROSS THE HEARTLAND LATE THIS
MORNING INTO THIS AFTERNOON...SOME OF WHICH COULD BECOME SEVERE. THE
BIGGEST THREAT WITH ANY STORM THAT BECOMES SEVERE WILL BE DAMAGING
WINDS AS WELL AS THE POSSIBILITY OF LARGE HAIL. LOCALLY HEAVY RAINFALL
AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

JAP
Local storm report, Aug 26, 11:18 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1218 PM CDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     COBB                    37.02N 87.76W
08/26/2005                   CALDWELL           KY   CO-OP OBSERVER

            SEVERAL TREES DOWN IN THE CITY

&&

DLL
Special weather statement, Aug 26, 12:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT FRI AUG 26 2005

ILZ080-084-261930-
JACKSON IL-PERRY IL-
159 PM CDT FRI AUG 26 2005

A LINE OF STRONG STORMS WILL MOVE INTO SOUTHERN PERRY AND JACKSON
COUNTIES IN SOUTHERN ILLINOIS EARLY THIS AFTERNOON. THE STORMS SHOULD
REACH THE COMMUNITIES OF AVA BY 115 PM...MURPHYSBORO BY 120 PM...AND
CARBONDALE BY 130 PM. THE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS OF 35 TO 45 MPH.

WIND GUSTS FROM THIS STORM COULD TOSS AROUND LOOSE OBJECTS LEFT
OUTDOORS...AND BREAK SOME TREE LIMBS. SOME TREES MAY ALSO FALL DUE
TO THE STRONG WINDS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING RAINFALL AMOUNTS IN
EXCESS OF AN INCH AND A HALF IN ONE HOUR...AS WELL AS FREQUENT AND
DANGEROUS LIGHTNING.

IF THESE STORMS ARE MOVING TOWARD YOUR AREA...SEEK SHELTER INDOORS.

RJP/MTF

The radar

The Paducah radar (KPAH), 111 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 26, 1:15 PM CST to 1:25 PM CST
Where
Jackson County, Ava
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
37.883, -89.500

Small trees were blown down, and there were some power outages. Two tents secured by ropes were blown down at the Murphysboro High School. One home in Murphysboro sustained major damage when two 16-inch tree limbs fell on the home and a car.

Thunderstorm Wind, Saline

When
August 26, 2:17 PM CST
Where
Saline County, Harrisburg
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.733, -88.550

Estimated by a trained spotter.

Thunderstorm Wind, Johnson

When
August 26, 2:45 PM CST
Where
Johnson County, Vienna
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -88.900

Numerous trees were blown down in the Vienna area.

Thunderstorm Wind, Gallatin

When
August 26, 3:10 PM CST
Where
Gallatin County, 8 mi SSW of Shawneetown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.600, -88.183

Several trees were blown down in the Pounds Hollow area of the Shawnee National Forest, near the Hardin County line.

Thunderstorm Wind, Hardin

When
August 26, 3:15 PM CST
Where
Hardin County, 2 mi E of Karbers Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -88.300

Small trees were blown down along the Gallatin County border.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473675, 5473676, 5469319, 5469320, 5473677.